Texas, 2016

High Wind in Texas, November 27 to 28, 2016

November 27 to 28, 2016 · NWS MAF · 2 events in 1 county or zone

Strong westerly winds occurred in the Guadalupe and Davis Mountains as the base of an upper trough translated eastward over the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds occurred in the Guadalupe and Davis Mountains as the base of an upper trough translated eastward over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 27, 4:11 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 27, 4:11 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
511 AM CST Sun Nov 27 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Prevailing or tempo IFR conditions in fog and or low ceilings are
expected at the west Texas and southeast New Mexico terminals
through mid to late morning. VFR conditions can be expected
thereafter through the remainder of the TAF period. South winds
of 10 to 20 mph and gusty are expected through much of this
morning with winds increasing and becoming southwesterly at 15 to
30 mph and gusty this afternoon through sunset. Winds will be
westerly tonight at 10 to 20 mph.

12

&&

.PREV DISCUSSION... /issued 413 AM CST Sun Nov 27 2016/

DISCUSSION...
We have an eventful weather pattern setting up this week with a
lot of wind the next several days followed up with a wet finish to
the week. Starting off this morning we have low clouds and light
fog currently being observed across the area. Winds for the most
part should be high enough to prevent dense fog from forming but
cannot rule out some isolated areas dropping below 1/4 mile
visibility, especially near the Pecos River.

This afternoon an upper level low over the western U.S. will
deepen and move east bringing strong winds to the Guadalupe and
Davis Mountains and very windy conditions to the adjacent plains.
How far east the windy conditions spread today will depend on
cloud cover. Models are showing clouds across the eastern Permian
Basin this afternoon which would inhibit mixing and allow only
wind advisory level winds in our western counties so that is where
the advisory has been issued. Should these clouds push east
faster than currently expected, the advisory may need to be
extended farther east. Winds will diminish tonight but will
increase again tomorrow and possibly be stronger and more
widespread. For simplicity, have kept the warning going during the
overnight hours even though winds may fail to reach warning
criteria. Expect another advisory in the lower elevations tomorrow
and the wind may even last into Tuesday though will hold off
extending any products into day 3 for now.

The upper low finally pushes a cold front through early Wednesday
bringing another round of colder temperatures, however this is
just a teaser as another upper level low develops over the
southwestern U.S. on Friday. This low will be very strong and dig
farther south than any of the other recent low pressure systems
bringing a very good chance of rain next weekend. It isn't often
we get to put likely PoPs in the forecast at day 7 but this system
seems a very good bet for precipitation as the low digs to our
west allowing for strong overrunning of a cold front that will
precede it on Friday. This system could even bring the possibility
for mixed precip in the higher elevations of the Davis and
Guadalupe Mountains though for now, will leave it out of the
forecast.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  46  64  40 /  10  10   0   0
Carlsbad                       72  40  63  36 /   0   0   0   0
Dryden                         75  49  71  42 /  10  10   0   0
Fort Stockton                  77  46  65  40 /  10   0   0   0
Guadalupe Pass                 62  34  52  33 /   0  10  10   0
Hobbs                          68  38  60  34 /   0   0   0   0
Marfa                          70  37  57  30 /   0   0   0   0
Midland Intl Airport           72  45  63  40 /  10  10   0   0
Odessa                         72  44  62  39 /  10   0   0   0
Wink                           74  42  64  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST Monday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory from 11 AM this morning to 5 PM MST this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

TX...High Wind Warning until 6 PM CST /5 PM MST/ Monday for
     Davis/Apache Mountains Area-Guadalupe Mountains.

     Wind Advisory from noon CST /11 AM MST/ today to 6 PM CST /5 PM
     MST/ this evening for Andrews-Dawson-Gaines-Loving-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Winkler.

&&

10/12
Hazardous weather outlook, Nov 27, 2:56 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CST SUN NOV 27 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CST SUN NOV 27 2016 /256 AM MST SUN NOV 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH MID MORNING. A FEW LOCATIONS COULD SEE VISIBILITY
DROP BELOW 1 MILE AT TIMES.

A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.
SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS OF 60 TO 70 MPH CAN BE
EXPECTED.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH 6 PM CST FOR
THE SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE WESTERN PERMIAN
AND UPPER TRANS PECOS REGION. WEST TO SOUTHWEST WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON FOR
THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.
WEST WINDS OF 40 TO 60 MPH WITH GUSTS OVER 70 MPH ARE EXPECTED.

IT WILL BE WINDY ACROSS MUCH OF THE REMAINDER OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON MONDAY. WIND ADVISORIES WILL LIKELY BE
ISSUED FOR PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 27, 5:38 AM MST to November 28, 3:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 27, 10:51 AM MST to November 28, 2:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662296, 662295.